A Niche Width Model of Optimal Specialization

Share/Save/Bookmark

Bruggeman, Jeroen and Ó Nualláin, Breanndán (2000) A Niche Width Model of Optimal Specialization. Computational and Mathematical Organization Theory, 6 (2). pp. 161-170. ISSN 1381-298X

[img]PDF
Restricted to UT campus only
: Request a copy
52Kb
Abstract:Niche width theory, a part of organizational ecology, predicts whether “specialist” or “generalist” forms of organizations have higher “fitness,” in a continually changing environment. To this end, niche width theory uses a mathematical model borrowed from biology. In this paper, we first loosen the specialist-generalist dichotomy, so that we can predict the optimal degree of specialization. Second, we generalize the model to a larger class of environmental conditions, on the basis of the model’s underlying assumptions. Third, we criticize the way the biological model is treated in sociological theory. Two of the model’s dimensions seem to be confused, i.e., that of trait and environment; the predicted optimal specialization is a property of individual organizations, not of populations; and, the distinction between “fine” and “coarse grained” environments is superfluous.
Item Type:Article
Copyright:© 2000 Springer
Faculty:
Management and Governance (SMG)
Research Group:
Link to this item:http://purl.utwente.nl/publications/79328
Official URL:http://dx.doi.org/10.1023/A:1009633318912
Export this item as:BibTeX
EndNote
HTML Citation
Reference Manager

 

Repository Staff Only: item control page

Metis ID: 124067